Disseminated Kaposi's Sarcoma in an immunosuppressed patient after long-term inhaled and systemic steroid therapy

Research output: Contribution to journalArticle

Abstract

Kaposi's sarcoma is associated with immunosuppressant treatment administered to patients with organ transplant and other immune related disorders. Several case reports have reported association of Kaposi's sarcoma and steroids. Almost all patients in those case reports had localised disease to skin and they responded to tapering doses or discontinuation of steroids. Here we present a case of an elderly asthmatic man who was using self-medication with systemic and inhaled steroids for about two decades. He presented with widespread skin lesions and anemia. Upper gastrointestinal endoscopy revealed multiple gastric lesions. Skin and gastric lesion biopsies established the diagnosis of disseminated Kaposi's sarcoma. Work-up for HIV, HTLV-1 and HHV-8 was negative. He had low lymphocytes and CD4 counts. He also had steroid-induced hypoadrenalism. Patient was treated with systemic chemotherapy due to visceral metastases to which he responded well and is in stable remission.

Original languageEnglish
Pages (from-to)S135-S136
JournalJournal of the College of Physicians and Surgeons Pakistan
Volume26
Publication statusPublished - 2016

Fingerprint

Kaposi's Sarcoma
Steroids
Stomach
Self Medication
Human Herpesvirus 8
Adrenal Insufficiency
Skin
Human T-lymphotropic virus 1
Gastrointestinal Endoscopy
Immune System Diseases
Therapeutics
Immunosuppressive Agents
CD4 Lymphocyte Count
Skin Diseases
HIV-1
Anemia
Neoplasm Metastasis
Transplants
Biopsy
Drug Therapy

Keywords

  • Chemotherapy
  • HIV-negative steroid-induced hypoadrenalism
  • Immunosuppression
  • Kaposi's sarcoma
  • Oman
  • Self-medication
  • Visceral metastases

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{b45ccc9d36094a338a90b64f5dda4ca6,
title = "Disseminated Kaposi's Sarcoma in an immunosuppressed patient after long-term inhaled and systemic steroid therapy",
abstract = "Kaposi's sarcoma is associated with immunosuppressant treatment administered to patients with organ transplant and other immune related disorders. Several case reports have reported association of Kaposi's sarcoma and steroids. Almost all patients in those case reports had localised disease to skin and they responded to tapering doses or discontinuation of steroids. Here we present a case of an elderly asthmatic man who was using self-medication with systemic and inhaled steroids for about two decades. He presented with widespread skin lesions and anemia. Upper gastrointestinal endoscopy revealed multiple gastric lesions. Skin and gastric lesion biopsies established the diagnosis of disseminated Kaposi's sarcoma. Work-up for HIV, HTLV-1 and HHV-8 was negative. He had low lymphocytes and CD4 counts. He also had steroid-induced hypoadrenalism. Patient was treated with systemic chemotherapy due to visceral metastases to which he responded well and is in stable remission.",
keywords = "Chemotherapy, HIV-negative steroid-induced hypoadrenalism, Immunosuppression, Kaposi's sarcoma, Oman, Self-medication, Visceral metastases",
author = "Shiyam Kumar and Burney, {Ikram A.} and Saparamadu, {P. A.M.} and {de Silva}, Chandu",
year = "2016",
language = "English",
volume = "26",
pages = "S135--S136",
journal = "Journal of the College of Physicians and Surgeons--Pakistan : JCPSP",
issn = "1022-386X",
publisher = "College of Physicians and Surgeons Pakistan",

}

TY - JOUR

T1 - Disseminated Kaposi's Sarcoma in an immunosuppressed patient after long-term inhaled and systemic steroid therapy

AU - Kumar, Shiyam

AU - Burney, Ikram A.

AU - Saparamadu, P. A.M.

AU - de Silva, Chandu

PY - 2016

Y1 - 2016

N2 - Kaposi's sarcoma is associated with immunosuppressant treatment administered to patients with organ transplant and other immune related disorders. Several case reports have reported association of Kaposi's sarcoma and steroids. Almost all patients in those case reports had localised disease to skin and they responded to tapering doses or discontinuation of steroids. Here we present a case of an elderly asthmatic man who was using self-medication with systemic and inhaled steroids for about two decades. He presented with widespread skin lesions and anemia. Upper gastrointestinal endoscopy revealed multiple gastric lesions. Skin and gastric lesion biopsies established the diagnosis of disseminated Kaposi's sarcoma. Work-up for HIV, HTLV-1 and HHV-8 was negative. He had low lymphocytes and CD4 counts. He also had steroid-induced hypoadrenalism. Patient was treated with systemic chemotherapy due to visceral metastases to which he responded well and is in stable remission.

AB - Kaposi's sarcoma is associated with immunosuppressant treatment administered to patients with organ transplant and other immune related disorders. Several case reports have reported association of Kaposi's sarcoma and steroids. Almost all patients in those case reports had localised disease to skin and they responded to tapering doses or discontinuation of steroids. Here we present a case of an elderly asthmatic man who was using self-medication with systemic and inhaled steroids for about two decades. He presented with widespread skin lesions and anemia. Upper gastrointestinal endoscopy revealed multiple gastric lesions. Skin and gastric lesion biopsies established the diagnosis of disseminated Kaposi's sarcoma. Work-up for HIV, HTLV-1 and HHV-8 was negative. He had low lymphocytes and CD4 counts. He also had steroid-induced hypoadrenalism. Patient was treated with systemic chemotherapy due to visceral metastases to which he responded well and is in stable remission.

KW - Chemotherapy

KW - HIV-negative steroid-induced hypoadrenalism

KW - Immunosuppression

KW - Kaposi's sarcoma

KW - Oman

KW - Self-medication

KW - Visceral metastases

UR - http://www.scopus.com/inward/record.url?scp=85028459170&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85028459170&partnerID=8YFLogxK

M3 - Article

VL - 26

SP - S135-S136

JO - Journal of the College of Physicians and Surgeons--Pakistan : JCPSP

JF - Journal of the College of Physicians and Surgeons--Pakistan : JCPSP

SN - 1022-386X

ER -